Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 117, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2013, 8:02 AM CDT for Lyon County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2013, 8:02 AM CDT (13:02 UTC)
- Expired
- Sep 19, 2013, 8:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:15 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Sep 19, 3:15 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT THU SEP 19 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 313 AM CDT THU SEP 19 2013 MAIN FOCUS FOR TODAY IS THE PASSAGE OF THE COLD FRONT AND ANY ACCOMPANYING RAIN. CURRENT RADAR AT 08Z SHOWS A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA. CLOUD TOP TEMPERATURES HAVE BEEN WARMING OVER THE PAST 2 HOURS BUT THERE IS STILL SOME DEVELOPMENT IN SOUTH CENTRAL NEBRASKA ADVECTING NORTH. WHILE THE OVERALL TREND IS FOR THIS COMPLEX TO WEAKEN THROUGH THE REMAINDER OF THE NIGHT...IT IS LIKELY SOME RAIN WILL CROSS INTO FAR SOUTHEAST SOUTH DAKOTA IN THE PRE DAWN HOURS. FARTHER NORTH...EXPECT THERE TO CONTINUE TO BE ISOLATED CONVECTION IN THE VICINITY OF HIGHWAY 14...PERHAPS SPREADING DOWN TOWARD I90 WEST OF JAMES RIVER. DURING THE MORNING...A WEAK UPPER LEVEL WAVE WILL MOVE NORTHEAST FROM CENTRAL NEBRASKA TOWARD NORTHWEST IOWA. THIS WAVE IS EXPECTED TO MOVE JUST BEHIND THE FRONTAL BOUNDARY. THIS SHOULD RESULT IN ENHANCED LIFT BEHIND THE FRONT WITH CONVECTION REDEVELOPING DURING THE MORNING FROM EASTERN NEBRASKA INTO FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND EVENTUALLY INTO SOUTHWEST MINNESOTA LATER IN THE MORNING. THE ONLY CAUTION IN THIS SCENARIO IS THE PRESENCE OF A CAPPING INVERSION WHICH THE HI-RES MODELS SHOW BEING MAINTAINED WELL INTO THE MORNING. BUT ENOUGH CONFIDENCE EXISTS TO RAISE POPS OVER MUCH OF NW IA TO 70 PERCENT LATER THIS MORNING AND EARLY AFTERNOON. CONVECTION SHOULD MOVE EAST OF HIGHWAY 71 IN IOWA BY LATE AFTERNOON OR EARLY EVENING. IN SOUTHEAST SD AND SW MN...THERE IS SOME QUESTION HOW QUICKLY CONVECTION WILL DEVELOP. THE TIMING OF THE WAVE WOULD INDICATE THAT THERE IS AT BEST A 50-50 CHANCE OF STORMS DEVELOPING WEST OF I29 WITH THE BETTER CHANCE SOUTHEAST OF A WINDOM TO WORTHINGTON LINE IN SW MN AND SOUTH OF CANTON IN SE SD. CANNOT RULE OUT SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF THIS AREA WITH THE PRESENCE OF THE BOUNDARY AND A WAVE APPROACHING BUT KEPT POPS AT 50 PERCENT OR LESS...MAINLY THIS MORNING. THERE LOOKS TO BE A LOT OF CLOUD COVER...ESPECIALLY EAST OF THE JAMES RIVER TODAY. AHEAD OF THE BOUNDARY...VERY WARM AND HUMID AIR STILL EXISTS AND WITH A LITTLE BIT OF MORNING SUN TOWARD STORM LAKE...EXPECT TEMPERATURES TO REACH AROUND 80 BEFORE THE FRONT GOES THROUGH LATE THIS MORNING OR EARLY THIS AFTERNOON. ONCE THE FRONT MOVES THROUGH AND ANY RAIN MOVES IN...TEMPERATURES ARE LIKELY TO FALL INTO THE 70S. SIMILARLY...AMPLE CLOUD COVER WILL KEEP HIGHS IN THE LOWER TO MID 70S OVER MUCH OF THE BIG SIOUX VALLEY AND SW MN. WHILE THERE WILL BE MORE SUN AND MIXING WEST OF THE JAMES RIVER THIS AFTERNOON...TEMPERATURES ARE EXPECTED TO STAY IN THE MID 70S. HIGH PRESSURE WILL MOVE OVER THE AREA TONIGHT. CLOUDS OVER NW IA AND SW MN SHOULD MOVE OUT IN THE EVENING...ALTHOUGH SOME STRATUS MAY RETURN TO THE MARSHALL AREA LATE TONIGHT. IT LOOKS WINDS WILL STAY AROUND 10 MPH OR EVEN HIGHER ALONG AND EAST OF I-29 OVERNIGHT WITH THE STRONGEST WINDS IN SW MN. THEREFORE KEPT LOWS CLOSE TO 50. FARTHER WEST TOWARD THE JAMES RIVER...LIGHTER WINDS AND CLEAR SKIES ALONG WITH DRIER AIR SHOULD ALLOW TEMPERATURES TO FALL INTO THE MID 40S. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 313 AM CDT THU SEP 19 2013 SURFACE HIGH PRESSURE EXPANDS ACROSS THE PLAINS ON FRIDAY...WHILE NORTHWESTERLY FLOW USHERS IN COOLER AND DRIER CONDITIONS. DECENT PRESSURE GRADIENT AND PUSH OF COLD AIR ADVECTION WILL LEAD TO A BREEZY DAY ACROSS THE REGION...ESPECIALLY ACROSS OUR EASTERN HALF. BUMPED WINDS A LITTLE BIT ABOVE GUIDANCE. COULD SEE SOME STRATOCU DEVELOP DURING THE DAY...MAINLY ACROSS SOUTHWEST MINNESOTA AND ADJACENT COUNTIES THROUGH THE MORNING AND AFTERNOON HOURS...BUT STRONG SUBSIDENCE AND MID LEVEL DRYING WILL PREVENT MORE WIDESPREAD COVERAGE OUTSIDE OF THIS AREA. HIGHS WILL TOP OUT IN THE UPPER 60S AND LOWER 70S. RETURN FLOW DEVELOPS BY SATURDAY AFTERNOON WITH THE HIGH DRIFTING EAST OF THE FORECAST AREA. WINDS WILL BECOME LIGHT FRIDAY NIGHT AND TURN SOUTHEASTERLY ON SATURDAY. WARM AIR ADVECTION WILL BE MOST SIGNIFICANT IN SOUTH CENTRAL SD WHERE DAYTIME MIXING WILL BE A BIT BETTER. HIGHS WILL REACH THE LOWER 80S THERE WHILE THE 70S WILL BE FOUND ELSEWHERE. THE NEXT SYSTEM TO IMPACT THE AREA ARRIVES SUNDAY NIGHT AND MONDAY. A DECENT SHORTWAVE EJECTS OUT OF THE CENTRAL ROCKIES INTO THE CENTRAL AND NORTHERN PLAINS AND TRACKS QUICKLY NORTHEASTWARD. MODELS BRING THE BETTER DYNAMICS WEST AND NORTH OF THE FORECAST AREA...BUT WE COULD SEE A GOOD CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TO TRACK THROUGH THE AREA WITH THE INITIAL FRONT AND MID LEVEL WAVE LATE SUNDAY NIGHT THROUGH MONDAY. RIDGING QUICKLY REBOUNDS BEHIND THIS SYSTEM MONDAY NIGHT FOLLOWED BY SOUTHWESTERLY FLOW TUESDAY AND WEDNESDAY. SEEING A BIT OF UNCERTAINTY WITH SOME POTENTIAL WAVES HEADED TOWARDS MID WEEK...BUT WITHOUT A GREAT DEAL OF AGREEMENT...HAVE REMOVED THE VERY LOW END POPS PRODUCED BY THE ALLBLEND MODEL. TEMPERATURES RETURN TO NEAR SEASONAL NORMALS ON MONDAY BUT WARM INTO THE UPPER 70S AND LOWER 80S TUESDAY AND WEDNESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING) ISSUED AT 1105 PM CDT WED SEP 18 2013 MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. A COLD FRONT WILL MOVE ACROSS THE AREA FROM WEST TO EAST OVERNIGHT INTO THURSDAY MORNING. COULD SEE SOME SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THIS FRONTAL PASSAGE WITH BRIEF CIG AND VIS REDUCTIONS POSSIBLE. TOUGH TO PIN DOWN TIMING OF CONVECTION CHANCES...BUT EXPECT THE BEST CHANCE LATER TONIGHT INTO TOMORROW. DID NOT WANT TO PUT IN ANY EXTENDED THUNDER GROUP IN THE TAFS AT THIS POINT GIVEN UNCERTAINTY. WILL CONTINUE TO MONITOR TRENDS AND INTRODUCE THUNDER AS CONFIDENCE ON TIMING INCREASES. FOR NOW DID PUT IN SHOWER GROUPS TO TRY TO HIGHLIGHT THE WINDOW WHERE CONVECTION SEEMS MOST POSSIBLE. CURRENT CONVECTION NORTH OF KHON SHOULD STAY THERE...MOVING EAST NORTHEASTERLY. OUTFLOW CURRENTLY GOING THROUGH KHON NOW WITH GUSTY NORTHERLY WINDS...BUT NOT THINKING THIS MAKES IT AS FAR EAST AS KFSD AT THIS TIME. THE TRUE COLD FRONT WILL COME THROUGH LATER TONIGHT INTO THE MORNING HOURS. WINDS WILL BECOME BLUSTERY BEHIND THE COLD FRONT TONIGHT INTO TOMORROW WITH GUSTS TO AROUND 25 KTS. COULD SEE A BRIEF PERIOD OF HIGHER GUSTS RIGHT BEHIND THE FRONT...SO WILL HAVE TO MONITOR THAT AS WELL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SCHUMACHER LONG TERM... AVIATION...CHENARD
Hazardous weather outlook, Sep 19, 4:11 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 411 AM CDT THU SEP 19 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 411 AM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... OCCASIONAL NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE FORECAST AREA...WITH THE BEST STORM CHANCES SOUTH AND EAST OF A LINE FROM GREGORY TO CANTON SOUTH DAKOTA TO WINDOM MINNESOTA. STORMS WILL EXIT THE FORECAST AREA TO THE EAST BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 6:26 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Minnehaha, Moody | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.